Nebraska, 2003

Tornadoes and Hail in Nebraska, April 18, 2003

April 18, 2003 · NWS LBF · 4 events in 1 county or zone

2 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 18, 11:30 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 11:30 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1230 PM CDT FRI APR 18 2003

MAIN FORECAST CONCERN WILL BE EVENING CONVECTION EASTERN CWA...THEN
VARIATION IN TEMPERATURES PROCEEDING NEXT STORM SYSTEM.

EXPECT THUNDERSTORMS TO REDEVELOP BY LATE AFTERNOON ACROSS THE
EXTREME SOUTHEAST PORTION OF THE CWA AS SURFACE LOW LIFTS NORTHEAST
FROM NORTHWEST KS INTO EAST CENTRAL NEBR. BEST CHANCE FOR
SIGNIFICANT STRONG AND SEVERE THUNDERSTORMS WILL BE WELL EAST OF CWA
ACROSS EASTERN NEBR AND IOWA AS WARM FRONT LIFTS NORTH OVER IOWA AND
TRIPLE POINT MOVES THROUGH SOUTHEAST NEBR. STRONG/SEVERE CONVECTION
ALSO EXPECTED FURTHER SOUTH AHEAD OF A DRY LINE RACING THROUGH THE
CENTRAL PORTIONS OF KS AND OKLA ACCOMPANIED BY STRONG SOUTHWEST
WINDS.

CLOSER TO HOME...THE CHANCE FOR ISOLATED STRONG THUNDERSTORMS
(POSSIBLY SEVERE WITH HAIL UP TO ONE INCH) IS POSSIBLE IN THE
EXTREME EASTERN PORTIONS OF THE CWA LATE THIS AFTERNOON/EARLY
EVENING. BEST CHANCE WILL BE ALONG AND EAST OF A LINE FROM BROKEN
BOW TO ONEILL AS ELEVATED LAPSE RATES APPROACH 7.5C/KM BY 21Z...AND
THETA-E RIDGE EXTENDS ALONG MISSOURI RIVER NORTHWEST INTO CENTRAL
NEBR. CAPE VALUES SHOULD BE FAIRLY WEAK (BELOW 800 J/KG) AND THUS
LIMIT UPDRAFT VELOCITIES AND LARGE HAIL PRODUCTION. THE ISOLATED
THUNDERSTORMS SHOULD EXIT THE EASTERN PORTIONS OF THE CWA BY 10 PM.

THE REMAINDER OF THE LBF FORECAST AREA WILL RESIDE IN COOL MOIST
NORTHWEST QUADRANT OF THE SYSTEM. THE RAIN COOLED (FAIRLY STABLE)
AIR MASS WILL BE REINFORCED BY NORTHERN WINDS OVERNIGHT ON BACKSIDE
OF SURFACE LOW AS IT REACHES SOUTHERN MINN BY DAYBREAK. SLOW MOVING
H50 LOW PRESSURE OVER WESTERN NEBR ONLY EXPECTED TO EACH CENTRAL
SOUTH DAKOTA OVER NEXT 24 HOURS...BUT SUBSIDENCE ON BACK SIDE WILL
EFFECTIVELY END PRECIPITATION FROM LATE EVENING ON.

EASTER WEEKEND...AN UPPER LEVEL LOW LIFTS NORTHEAST OVER THE
SOUTHERN PLAINS INTO WESTERN IOWA. WILL KEEP COOL AND CLOUDY
CONDITIONS GOING THROUGH THE WEEKEND. WILL LIKELY KEEP SAT DRY
THROUGHOUT THE DAY WHILE SUBSIDENCE PREVAILS...BUT EXPECT WRAP
AROUND LIGHT RAIN SHOWERS SAT NIGHT AND SUNDAY ACROSS THE NORTHEAST
PORTION OF THE CWA AS SURFACE LOW STRENGTHENS OVER NORTHERN IOWA
AND WINDY CONDITIONS DEVELOP. MAY EVEN BE COLD ENOUGH FOR SNOW TO
MIX WITH RAIN SAT NIGHT/SUN MORN WITH H85 TEMPERATURES NEAR
FREEZING. WILL BASE TEMPS ON MAV GUID THROUGH 5TH PERIOD.

TRANSITION EARLY IN THE WORK WEEK AS RIDGE BUILDS OVER THE CWA AND
TEMPERATURES REBOUND TO NEAR NORMAL. GFS SLOWER WITH NEXT SYSTEM AND
MAY NEED TO ADJUST ARRIVAL OF SIGNIFICANT PRECIPITATION CHANCES
LATER IN THE EXTENDED PERIOD TO WEDNESDAY THROUGH THURSDAY...BUT
AFTERNOON THUNDERSTORMS STILL NOT OUT OF THE PICTURE FOR TUESDAY.
WILL ALSO TREND TEMPERATURES DOWNWARD IN THE LATTER PART OF THE WEEK.

.LBF...NONE.

44
Hazardous weather outlook, Apr 18, 9:35 AM CST, 6 hours 5 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-182045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 AM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING
ACROSS SOUTHWEST NEBRASKA AND EASTERN PORTIONS OF NORTH CENTRAL
NEBRASKA.

LOW PRESSURE WILL MOVE ACROSS SOUTHWEST NEBRASKA THIS AFTERNOON AND
INTO NORTH CENTRAL NEBRASKA THIS EVENING.  AREAS ALONG AND EAST OF A
LINE EXTENDING FROM IMPERIAL TO BROKEN BOW AND ONEILL WILL BE MOST
FAVORED FOR SEVERE THUNDERSTORMS.

CONDITIONS ARE BE FAVORABLE FOR LARGE HAIL BUT THUNDERSTORM COVERAGE
SHOULD REMAIN ISOLATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED SATURDAY THROUGH THURSDAY.

The radar

The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Custer

When
April 18, 3:40 PM CST
Where
Custer County, 5 mi S of Oconto
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.083, -99.783

Hail, Custer

When
April 18, 3:45 PM CST
Where
Custer County, 15 mi SW of Ansley
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.133, -99.583

Tornado, Custer

When
April 18, 3:47 PM CST to 3:50 PM CST
Where
Custer County, 11 mi SW of Ansley
Rating
F0
Path length
2 mi
Path width
20 yd
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -99.533

A tornado tossed irrigation pipe as it crossed a field and then broke off numerous trees and destroyed a metal machine shed as it moved over a farmstead. Metal from the machine shed was twisted around trees and also thrown across the road into an open field. Then as it moved through another open field, it overturned a center pivot irrigation system.

Tornado, Custer

When
April 18, 3:56 PM CST
Where
Custer County, 6 mi SW of Ansley
Rating
F0
Path length
0.5 mi
Path width
20 yd
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -99.467

As the tornado encountered a farmstead, it pushed a detached garage from its foundation, overturned a four-wheel all-terrain vehicle, and threw a metal cattle feeder 100 feet to the other side of the road. It also tore numerous shingles off a roof and broke two windows in the farmhouse. Power poles were also broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347452, 5347453, 5347451, 5347454.